A drug cocktail called nyaope, whoonga or wunga is destroying the lives of many young people in South Africa.
Addiction to nyaope is on the rise and has debilitating side effects on the health of users.
Nyaope, which has heroin as its main component, is a street level drug that is often mixed with antiretrovirals‚ tik‚ cocaine and cannabis.
It can lead to serious health conditions such as heart attacks, hepatitis B or C and lung-related diseases such as TB, said Pretoria West Hospital Family Physician, Dr Kuncheria Joseph. He said those who inject the drug are at a higher risk of heart-related illnesses than those who smoke it, who – in turn – are more at risk of lung disease.
“Your lungs become damaged by the smoke and you predispose them to flu, pneumonia and TB,” he said, adding that in the long run, the brain is affected too.
People who inject the drug often suffer valve failure, which means their heart function is dramatically reduced. Unclean needles can cause the hepatitis virus which damages liver cells. “They become scarred and hard,” said the doctor.
He said when the brain is affected, users lose the inability to reason, suffer memory loss and other mental health-related illnesses.
The drug, which is highly addictive, can also trigger mental illness among patients who have a genetic history of mental illness, he said.
“That’s one of the biggest concerns that we are faced with… We admit patients not because of the feelings of withdrawal but because of the effects of the drug on their brain. We see patients with psychotic conditions where they are hallucinating; they are delusional and have paranoia,” he said.
Joseph said some of the signs that a person is on nyaope include frequent stomach bugs, an inability to maintain good hygiene and mood swings.
Call the Department of Social Developmentís substance abuse 24-hour Hotline on0800 12 13 14.